Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Grand Junction, CO

July 19, 2002Rio Blanco County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 19, 2002, 1:43 PM MDT for Rio Blanco County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 1:43 PM MDT (19:43 UTC)
Expired
Jul 19, 2002, 2:30 PM MDT
In force
47 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Rio Blanco County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS55 KGJT 191943
SVRGJT
COC103-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
140 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO

* UNTIL 230 PM MDT

* AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL RIO BLANCO COUNTY...OR ABOUT 20
  MILES WEST OF MEEKER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  CROSS HIGHWAY 64 BETWEEN RANGELY AND MEEKER BY 200 PM MDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...HEAVY 
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 3:15 AM MDT, 10 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT FRI JUL 19 2002

MOISTURE PLUME HAS SHIFTED INTO EASTERN UTAH AND WESTERN COLORADO..
AND NOT ALL SHOWERS HAVE DISSIPATED OVERNIGHT WITH SOME OVER THE
UTAH TAVAPUTS THIS MORNING.  THESE SHOWERS ARE GRADUALLY
DISSIPATING.. BUT WILL DRIFT OVER VERNAL BEFORE ENDING.

CIRCULATION AROUND HIGH CORE CENTERED OVER EASTERN COLORADO WILL KEEP
LIGHT SOUTHERLY FLOW THROUGH SATURDAY ACROSS THE FORECAST AREA.  WITH
CONVECTIVE DEBRIS CLOUD LINGERING THIS MORNING.. SURFACE HEATING WILL
LAG BEHIND YESTERDAY/S PACE AND SHOWER AND THUNDER MAY BE SLOWER TO
DEVELOP.  BUT ONCE SHOWERS AND THUNDERSTORMS FORM.. EXPECT MORE
ACTIVITY THIS AFTERNOON AND TONIGHT.. ESPECIALLY OVER THE NORTHERN
ZONES.  MOISTURE PLUME WILL GET CONCENTRATED OVER NORTHWEST COLORADO
TONIGHT.  TO OUR WEST.. STEERING FLOW BECOMES SOUTHWEST AS CLOSED LOW
OVER WESTERN NEVADA EJECTS NORTHEAST LATER TODAY.. BUT THIS CONVERGES
WITH SOUTHEAST FLOW FROM CLOSED HIGH CIRCULATION TO OUR EAST.  THIS
PLACES THE AREA OF CONVERGENCE OVER NORTHWEST COLORADO.  ISENTROPIC
330K LEVEL SHOWS SOME UPGLIDE.. AND STEERING WINDS ABOVE 500 MB
INCREASE TO AROUND 35 KNOTS AND CREATE SOME DIVERGENCE.  THE
COMBINATION OF THESE FACTORS WILL RESULT IN GOOD AREAL COVERAGE OF
SHOWERS WITH EMBEDDED THUNDERSTORMS THAT PERSIST UNTIL LATE INTO
THE NIGHT.  WILL BEEF UP TONIGHT/S WORDING FOR EXPECTED ACTIVITY OVER
THE NORTHERN ZONES.

ON SATURDAY.. SOME MID LEVEL DRIER AIR IN THE 700 MB/500 MB LAYER
BEGINS TO ADVECT FROM THE NORTHWEST.  INITIALLY.. THIS WILL BE OFFSET
BY LINGERING LOWER LEVEL MOISTURE.. AND DIVERGENCE ALOFT DUE TO RIGHT
REAR ENTRANCE OF SPEED MAXIMA ALOFT.   SO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ONCE AGAIN IN THE AFTERNOON.. BUT
DISSIPATE AFTER SUNSET AS LIGHT NORTHWEST FLOW DEEPENS.   DUE TO
INCREASED SHOWER ACTIVITY EXPECTED TONIGHT.. ADDITIONAL AIR MASS
COOLING WILL OCCUR AND SATURDAY SHOULD BE THE COOLEST DAY THIS WEEK.
FRISBIE

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A HIGH LEVEL OF WEATHER AWARENESS DUE TO INCREASED SHOWER ACTIVITY.

BEGINNING FRIDAY JUNE 21, 2002, A HAZARDOUS WEATHER OUTLOOK WILL BE
ISSUED ON AN EVENT DRIVEN BASIS FOR COUNTIES IN WESTERN COLORADO AND
EXTREME EASTERN UTAH.  ON SUNDAY JULY 21, 2002, THE HAZARDOUS WEATHER
OUTLOOK WILL OFFICIALLY REPLACE THE MESSAGE TO EMERGENCY MANAGERS
INCLUDED IN THE EARLY MORNING AREA FORECAST DISCUSSION.  THE
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED USING THE SPECIAL WEATHER
STATEMENT PRODUCT IDENTIFIER.

.GJT...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.